Alert archive / Arizona / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 61, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2006, 4:13 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2006, 4:13 PM MST (23:13 UTC)
- Expired
- Jul 18, 2006, 5:15 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1177 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:17 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 18, 2:17 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 217 PM MST TUE JUL 18 2006 .SYNOPSIS...A SPRAWLING UPPER LEVEL HIGH FROM THE FOUR CORNERS INTO KANSAS WILL KEEP SOUTHEAST ARIZONA IN AN ACTIVE MONSOON FLOW PATTERN THROUGH THURSDAY. THE HIGH WILL THEN SHIFT INTO THE GREAT BASIN AND MAY BRING SOMEWHAT DRIER AIR INTO THE REGION FROM THE SOUTHERN PLAINS FOR THURSDAY AND FRIDAY. HOWEVER ANOTHER MOISTURE INCREASE IS EXPECTED BY THE WEEKEND WHEN A COLD FRONT DROPS DOWN THE FRONT RANGE OF THE ROCKIES AND MAY PUSH AS FAR WEST AS THE ARIZONA-NEW MEXICO BORDER. && .DISCUSSION...A MORE ACTIVE AFTERNOON IS GETTING UNDERWAY. THE TSTMS HAVE BEEN CONCENTRATING ALONG THE LEADING EDGE OF THE WARMER AIR ALOFT TO OUR E AND A SUBTLE MOISTURE BOUNDARY FROM E PINAL THROUGH COCHISE COUNTY. WITH 15-20KTS OF FLOW AND THE MAIN INSTABILITY AXIS OVER PIMA AND SANTA CRUZ...WE EXPECT THE TSTMS TO CLUSTER UP A BIT MORE AND BECOME MORE NUMEROUS OVER THE CENTRAL AND W CWA. WILL ADJUST POPS ACCORDINGLY BASED ON RADAR TRENDS. UPDATED THE HWO EARLIER TO MENTION ISOLATED SEVERE DOWNBURSTS AND ISOLATED FLASH FLOOD ISSUES. HAVE ALREADY HAD ONE GUST TO 49MPH TODAY AT KOLS. AS FOR WED...THERE APPEARS TO BE A DISTURBANCE TRAPPED BETWEEN THE TWO HIGH CENTERS OVER THE FOUR CORNERS AND KS. AS THE KS ONE WEAKENS AND THE 4 CORNER CELL BEGINS TO SHIFT TOWARD S UT...THE DISTURBANCE WILL HAVE A CLEAR SHOT INTO AZ. THERE IS A LOT OF DRY AIR ALOFT UPSTREAM IN TX...SO IT WILL BE A RACE FOR WHICH WILL ARRIVE FIRST. BOTH THE WRF-NAM AND GFS FAVOR THE DISTURBANCE AND AS A CONSEQUENCE ADVERTISE AN EVEN MORE ACTIVE DAY ON WED. THE PAST COUPLE OF SHIFTS HAVE ALREADY BUILT THIS TREND INTO THE FORECAST...SO WE WILL MERELY MAKE SOME TWEAKS TO TIMING SINCE ENE FLOW TENDS TO ALLOW TSTMS TO LAST DEEPER INTO THE NIGHT...ESPECIALLY OVER THE W. BY THU AND ESPECIALLY FRI...THE WARM/DRY AIR ALOFT WILL OVERTAKE THE CWA WHILE LOWER LEVELS REMAIN RELATIVELY MOIST. THUS WE WILL SEE SOME TSTMS AROUND...BUT BELOW OUR TYPICAL LATE JULY COVERAGE. THAT WILL NOT LAST VERY LONG WITH UPPER LEVEL LOWS/INVERTED TROUGHS ALREADY STARTING TO SPIN UP OVER THE LOWER MS VALLEY AND GULF OF CAMPECHE. ONE OR BOTH OF THESE SYSTEMS SHOULD COOL AND MOISTEN OUR MID LEVEL BY THE WEEKEND...IF NOT INTRODUCE SOME DYNAMICS TO THE CORE MONSOON REGION. THE MAIN TRIGGER FOR US...THOUGH...MAY END UP BEING FROM A BACKDOOR COLD FRONT DROPPING INTO POSITION TO OUR E. MODELS HAVE BEEN ADVERTISING THIS FOR A COUPLE OF DAYS NOW...AND THE HIGHLY AMPLIFIED PATTERN IN THE HIGH LATITUDES THIS WEEKEND SUPPORTS THIS NOTION NICELY. THIS SETUP WOULD ALSO BE TYPICAL OF A TYPE 2/RIM SHOT PATTERN. ONCE AGAIN...FORECAST ALREADY HAD AN UPRAMP BUILT IN... SO WE WILL CONTINUE WITH THAT LINE OF THINKING IN THIS PACKAGE. && .AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PYTLAK WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 12:12 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1212 PM MST TUE JUL 18 2006 AZZ019-029>035-190700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1212 PM MST TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT. A WEAK UPPER LEVEL DISTURBANCE DEVELOPED LAST NIGHT OVER EASTERN SONORA AND WILL TEND TO ENHANCE THUNDERSTORMS THIS AFTERNOON AND EVENING AS IT MOVES NORTHWEST ACROSS CENTRAL PIMA COUNTY. THE INITIAL DEVELOPMENT OVER THE MOUNTAINS THIS AFTERNOON WILL EVENTUALLY DRIFT NORTHWEST INTO THE VALLEYS AND MAY CONSOLIDATE INTO ONE OR TWO FAIRLY LARGE CLUSTERS BEFORE SHIFTING TOWARD THE TOHONO OODHAM NATION AND WESTERN PIMA COUNTY AFTER SUNSET. THE ATMOSPHERE IS MORE UNSTABLE COMPARED TO THE PAST SEVERAL DAYS AND A LITTLE MORE MOIST. WINDS ALOFT ARE ALSO WEAKER WHICH MEANS THE THREAT OF HEAVY RAIN IS GREATER THAN IN THE PAST FEW DAYS...MAINLY WEST OF A LINE FROM WINKLEMAN TO BISBEE. ANY THUNDERSTORMS THAT DEVELOP COULD ALSO BRIEFLY EXCEED SEVERE LEVELS WITH DAMAGING DOWNBURST WINDS THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIGH PRESSURE WILL SHIFT FROM THE CENTRAL ROCKIES AND PLAINS STATES TO THE GREAT BASIN BY THIS WEEKEND. AS THIS SHIFT BEGINS...WINDS ALOFT WILL TURN TO THE NORTHEAST AND MAY CAUSE A FEW STRONG THUNDERSTORMS TO MOVE OFF THE MOGOLLON RIM ON WEDNESDAY. ACTIVITY MAY BE MORE SUPPRESSED THURSDAY AND FRIDAY AS THE ATMOSPHERE STABILIZES SOMEWHAT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
In the hours before
Local storm report, Jul 18, 3:25 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
325 PM MST TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 NNE CATALINA 32.54N 110.88W
07/18/2006 M0.75 INCH PINAL AZ TRAINED SPOTTER
3/4 INCH HAIL IN SADDLEBROOKE.
&&
PYTLAKLocal storm report, Jul 18, 4:13 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM DUST STORM 1 SSW AVRA VALLEY 32.43N 111.32W
07/18/2006 PIMA AZ TRAINED SPOTTER
VISIBILITY 30 FEET IN DUST STORM.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 27 min |
| Jul 18, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 42 min |
| Jul 18, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima | 44 min |
| Jul 18, 3:39 PM MST | Dust Storm Warning | TWC | 2 hr | |
| Jul 18, 3:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Jul 18, 4:30 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
| Jul 18, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 40 min |
| Jul 18, 4:44 PM MST | Flash Flood Warning | TWC | Pima | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.